Skip to content
Question on Metformin
avatar
colesmom63 posted:
Does the diarrhea ever go away after being on Metformin? I take 500mg twice a day and have terrible diarrhea and nausea. Thanks.
Reply
 
avatar
mrscora01 responded:
My husband started with 250 mg (1/2 tablet) once per day until he felt ok. Then he gradually increased the dose. 1000mg a day is a hefty dose to start with and is probably why you have such significant side effects. Talk to the doc about lowering it and building it up.

Cora
T1 1966, Dialysis 2001, kidney transplant and pump 2002, pancreas transplant 2008
 
avatar
davedsel57 responded:
Hello.

Cora gave you excellent advice, as always. The side affects of Metformin usually continue for several weeks and never do go away for some people. You mentioned in another post that your doctor was considering Victoza for you. Victoza has similar side affects, as do other oral meds like Glyburide.

You should discuss these side affects with your doctor as soon as possible.
Click on my user name or avatar picture to read my story.

Blessings,

Dave
 
avatar
colesmom63 replied to davedsel57's response:
Thank you Dave and Cora, yes I did mention Victoza, but my insurance wants you to try other meds before they approve the Victoza. I actually have heard that Metformin does have these side affects on alot of people. I will give it some time as I have not been on it for that long. I have an appt on Feb 13th with the Endo. I will give it a week or two then call her if the side affects do not subside. Thank you again.
 
avatar
zeebo16 replied to colesmom63's response:
Heads up - Im in Ohio and the Victoza is $400 a month with insurance.
 
avatar
davedsel57 replied to zeebo16's response:
Hello zeebo16 and welcome.

Out-of-pocket costs for medications are determined by your prescription drug coverage plan. I do not think the state where you live is a factor.
Click on my user name or avatar picture to read my story.

Blessings,

Dave
 
avatar
NWSmom4g responded:
Colesmom, Are you on the extended release form of metformin? A lot of us find that is much easier on the digestive system than the original formulation. (Personally, I've been on met for almost 13 yrs, with no problems. Switched to the ER about five years ago, it seems to be more effective.)

Nancy
 
avatar
colesmom63 replied to NWSmom4g's response:
Hi Nancy yes she gave me samples of the extended release called Glumetza (sp?) but the pharmacy gave me the regular metformin. Diarrhea has stopped but the nausea has not. The regular metformin is free in my pharmacy.


Helpful Tips

Ideal Blood Sugar
If you have been diagnosed with diabetes-you should talk to your doctor about target blood sugar goals. Here is a general range suggested ... More
Was this Helpful?
120 of 171 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.